Heavy Snow, North Central Oregon
- When
- February 2, 9:20 AM PST to February 3, 10:47 AM PST
- Where
- North Central Oregon forecast zone
- Reported by
- TRAINED SPOTTER
Localized heavy snow occurred in Wapinitia where 10-11 inches of snow accumulated in 24 hours. Five miles west of Culver, six inches of snow accumulated in a 12 hour period ending at 8:20 AM on February 3rd.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Localized heavy snow occurred in Wapinitia where 10-11 inches of snow accumulated in 24 hours. Five miles west of Culver, six inches of snow accumulated in a 12 hour period ending at 8:20 AM on February 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 2, 2:50 AM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PENDLETON OREGON 250 AM PST MON FEB 2 2004 .SHORT TERM...TODAY THROUGH WEDNESDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPING NEAR 130W WILL MOVE SOUTHEAST TODAY INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA. WRAP AROUND MOISTURE ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE FORECAST AREA...MAINLY CENTRAL AND NORTH CENTRAL OREGON...THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES...THE KITTITAS VALLEY AND THE YAKIMA VALLEY. EASTERLY WINDS AROUND 5000 FEET IN THESE AREAS WILL PROVIDE UPSLOPE LIFT FOR A CATEGORICAL PRECIPITATION EVENT. THE YAKIMA AND KITTITAS VALLEYS WILL LIKELY SEE 1 TO 2 INCH SNOW ACCUMULATIONS...BELOW SNOW ADVISORY CRITERIA. LIKEWISE...THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES WILL GET 2 TO 5 INCHES OF SNOW TODAY...BELOW SNOW ADVISORY CRITERIA. THE AFOREMENTIONED UPPER LEVEL LOW WILL CONTINUE MOVING SOUTHEAST TONIGHT ACROSS CALIFORNIA AND THE GREAT BASIN. THIS EVENING UPSLOPE LIFT IS LIKELY TO TRIGGER PRECIPITATION IN CENTRAL OREGON...WHICH WILL DECREASE AFTER MIDNIGHT. A WESTERLY FLOW ALOFT OVER THE EASTERN PACIFIC OCEAN WILL MOVE DOWNSTREAM AND INLAND OVER THE PACIFIC NORTHWEST ON TUESDAY. EXCEPT FOR SOME OROGRAPHIC SNOW SHOWERS TUESDAY MORNING IN THE BLUE MOUNTAINS TUESDAY SHOULD BE A DRY DAY FOR CENTRAL AND NORTHEAST OREGON. HOWEVER...AN APPROACHING UPPER LEVEL SHORT WAVE IN THE WESTERLY FLOW ALOFT WILL REACH WASHINGTON FOR A CHANCE OF SNOW ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES BY TUESDAY AFTERNOON. THIS SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY FOR A CHANCE OF SNOW TUESDAY NIGHT AND A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ON WEDNESDAY. POLAN .LONG TERM...AN UPPER RIDGE WILL MOVE THROUGH THE REGION ON WEDNESDAY NIGHT THROUGH FRIDAY...STEERING MOST OF THE WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA. THIS UPPER RIDGE WILL BREAK DOWN AND BE REPLACED BY A GENERAL NORTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. THIS WILL BRING SOME WEATHER DISTURBANCES THROUGH THE AREA...BUT WITH LIMITED MOISTURE. PRECIP CHANCES WILL THEREFORE BE MOSTLY SLIGHT CHANCE WITH CHANCE MAINLY ONLY IN THE MOUNTAINS THROUGH SUNDAY. THE LOWER VALLEYS AND COLUMBIA BASIN MAY NOT SEE ANY PRECIPITATION AT ALL FROM THESE DISTURBANCES. THEN AN ARCTIC AIR MASS MAY THEN BEGIN TO MOVE FROM THE NORTHEAST INTO EASTERN WASHINGTON AND OREGON SUNDAY NIGHT INTO MONDAY. HOWEVER BEING THAT THIS IS OUT AT DAY 7 AND 8 AM THINGS COULD CHANGE DURING THE NEXT FEW DAYS WITH THE FORECAST MOVEMENT OF THIS ARCTIC AIR... AS IT FREQUENTLY DOES IN THE LONG RANGE PERIOD THIS FAR OUT. RSC && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 39 28 40 / 40 30 10 WALLA WALLA 38 29 39 / 30 20 10 TRI-CITIES 40 30 41 / 20 20 10 YAKIMA 36 29 37 / 60 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 800 AM PST MON FEB 2 2004 ORZ041-WAZ024-031300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN COLUMBIA RIVER GORGE. .DAY ONE...TODAY NUMEROUS SNOW SHOWERS WILL CONTINUE ALONG THE EASTERN COLUMBIA RIVER GORGE. A SNOW ADVISORY IS IN EFFECT UNTIL 1:30 PM PST TODAY. PLEASE REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ042>050-WAZ025>030-031300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A LOW PRESSURE SYSTEM OFF THE OREGON COAST WILL SPREAD PRECIPITATION ACROSS THE REGION. SNOW ACCUMULATIONS WILL RANGE FROM 1 TO 3 INCHES ALONG THE EAST SLOPES OF THE NORTHERN OREGON AND SOUTHERN WASHINGTON CASCADES...BELOW SNOW ADVISORY CRITERIA. CENTRAL OREGON WILL GET RAIN AND SNOW THIS EVENING IN THE WRAP AROUND UPSLOPE FLOW ASSOCIATED WITH THE LOW PRESSURE SYSTEM AS IT MOVES SOUTHEAST THROUGH SOUTHERN OREGON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UPPER LEVEL DISTURBANCE WILL BRING LIGHT SNOW TO MOST OF THE REGION TUESDAY THROUGH WEDNESDAY. HIGH PRESSURE WILL MOVE THROUGH THE REGION ON WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...STEERING MOST OF THE WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA. THE HIGH PRESSURE RIDGE WILL BREAK DOWN ON FRIDAY AND BE REPLACED BY A GENERAL NORTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. THIS WILL ALLOW A FEW UPPER LEVEL DISTURBANCES TO MOVE THROUGH THE PACIFIC NORTHWEST.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385017.